A preliminary study concludes that a drug that doctors commonly prescribe to treat angina and blood pressure might increase the risk of sudden cardiac arrest.
A recent study looked at the risk factors behind cardiac arrest.
Cardiac arrest occurs when the heart stops pumping blood around the body. If a person does not receive treatment, cardiac arrest can be lethal within minutes.
According to the American Heart Association (AHA), in the United States, around 475,000 people die from cardiac arrest each year.
It claims more lives than colorectal cancer, breast cancer, prostate cancer, pneumonia, influenza, vehicle accidents, firearms, HIV, and house fires combined.
The AHA describe cardiac arrest “as one of the most lethal public health problems in the U.S.” So, because cardiac arrest is both serious and common, understanding the risk factors involved is essential.
To this end, the European Resuscitation Council set up a project that collects data on cardiac arrest, called the European Sudden Cardiac Arrest network (ESCAPE-NET).
A new risk factor?
A recent study using ESCAPE-NET data investigated whether a common group of drugs might play a role in cardiac arrest.
Healthcare providers use dihydropyridines to treat high blood pressure and angina, which is chest pain related to reduced blood flow to the heart. The project focused on two dihydropyridines: nifedipine and amlodipine.
In total, they had access to data from more than 10,000 people who were taking dihydropyridines and 50,000 controls.
Their analysis showed that those who took high-dose nifedipine were significantly more likely to have an out-of-hospital cardiac arrest than those who were not taking dihydropyridines or who were taking amlodipine.
Why might this be happening?
The scientists moved into the laboratory to examine why the actions of the two drugs differed. Both use the same mechanism, so why does one increase the risk of cardiac arrest while the other appears to make no difference?
Dihydropyridines work by blocking L-type calcium channels. When these channels are blocked, the action potential of cardiac cells becomes shorter.
The phrase “action potential” describes a change in the charge of a membrane associated with the transmission of an impulse. They occur in nerves and muscle cells.
This change could, potentially, drive the arrhythmias that lead to cardiac arrests.
Interestingly, these in vitro experiments matched the findings of the population study. High doses of nifedipine shortened action potentials significantly more than high-dose amlodipine.
“Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber’s preference and personal experience.”
ESCAPE-NET project leader Dr. Hanno Tan
Dr. Tan adds, “Both drugs are generally considered to be equally effective and safe and neither has been associated with sudden cardiac arrest.”
“This study suggests that high-dose nifedipine may increase the risk of sudden cardiac arrest due to fatal cardiac arrhythmia while amlodipine does not.”
It is important to note that because this is a new line of investigation, it will be vital to replicate the findings using more participants and other demographics.
As Dr. Tan concludes, “If these findings are confirmed in other studies, they may have to be taken into account when the use of either drug is considered.”